Women who quickly put on pounds after starting birth-control injections seem to be at risk of significant long-term weight gain, a new study suggests.
The findings, say researchers, should help clarify which women are likely to see unhealthy weight changes with the contraceptive, called depot medroxyprogesterone (DMPA) — better known by the brand-name Depo Provera.
DMPA is given by injection about once every three months, making it a relatively convenient and low-cost form of birth control, according to the authors.
But the current study found that women who rapidly put on weight soon after starting DMPA — gaining more than 5 percent of their initial weight within 6 months — were at risk of continuing that trend over the long term.
About one-quarter of the women in the study were "early gainers." And on average, they put on roughly 22 pounds over three years, the researchers report in the journal Obstetrics & Gynecology.
That compared with about 5.5 pounds among women who had gained less than 5 percent of their initial body weight in their first six months on DMPA.
The findings suggest that women who quickly gain weight with the contraceptive should talk with their doctors about other options for birth control, advised Dr. Abbey Berenson, the senior researcher on the study and a professor of obstetrics and gynecology at the University of Texas Medical Branch at Galveston.
Such early gainers, she told Reuters Health, appear likely to continue on that path.
The study, which followed 195 white, black and Hispanic women on DMPA, also identified certain risk factors for rapid weight gain. Women who were not obese to begin with, as well as those who had already had children, were at relatively higher risk of becoming an early gainer.
Of the 135 women who were not obese at the outset, 45 became early gainers, versus only six of 60 women who were obese to begin with. And of 117 women who'd had children, 37 became early gainers, compared with 14 of 78 women with no children.
Rapid weight gain was also seen more often in women who reported an increased appetite soon after starting on the contraceptive.
But whether appetite changes explain the excessive weight gain in some women is unknown. Berenson and her colleagues found no association between study participants' calorie intakes and their long-term weight gain.
Other potential reasons, the researchers note, include the effects of DMPA on certain hormones involved in metabolism.
SOURCE: Obstetrics & Gynecology, August 2009.